|Year : 1965 | Volume
| Issue : 4 | Page : 165-168
HV Nema, NC Bansal
A.M.U. Institute of Ophthalmology/Gandhi Eye Hospital, Aligarh, India
|Date of Web Publication||25-Feb-2008|
H V Nema
A.M.U. Institute of Ophthalmology/Gandhi Eye Hospital, Aligarh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Nema H V, Bansal N C. Corticosteroid glaucoma. Indian J Ophthalmol 1965;13:165-8
Recent reports in the literature have revealed that topical administration of costicosteroids induces elevation of intra-ocular pressure (Francois, 1961; Goldmann, 1962; Becker and Mills, 1963 a & b; Armaly, 1963 a & b). Such reports have consequently created a general feeling of caution against their prolonged use in ocular ailments. At the same time it is universally recognized that in certain conditions the use of corticosteroids becomes imperative in order to preserve the anatomical and functional integrity of vital ocular structures. In this respect these agents have no doubt been an important addition to our therapeutic armamentorium. It was therefore felt that the tension raising effect caused by the prolonged use of these drugs should be ascertained.
| Materials and Methods|| |
28 cases of allergic conjunctivitis (mostly vernal conjunctivitis) ranging between 5 to 63 years of age were selected for the study. The diagnosis of allergic conjunctivitis was based on clinico-cytological examinations. Out of 28, 19 were males and 9 females. All subjects underwent a careful examination of the eyes including ophthalmoscopy, applanation tonometery and gonioscopy. None of these cases had preglaucomatous or glaucomatous dispositions. They were then placed on topical Betamethasone - (Betnasol N) eye drops three times during the day and Triamcinolone (`Kenalog') eye ointment at bed time for a period of six weeks. Whenever visual symptoms or significant pressure elevations were recorded, both the drugs were discontinued. Re-examination of these cases was carried out after a period of six weeks while a few subjects were checked in between. In 10 cases in whom the conjunctival condition got cured with six weeks of corticosteroid treatment it was possible to make a final assessment of the ocular tension four weeks after the termination of the treatment. A rise of more than 6mm. Hg. on an applanation tonometer over the previous reading was considered a significant elevation of ocular tension.
| Results|| |
[Table - 1] shows the comparison between the ocular tension before and after 6 weeks of topical corticosteroid administration. It is evident that 5 eyes of 3 patients showed a significant elevation of ocular tension, out of which only one case (No. 23) presented a picture simulating primary simple glaucoma with high tension after the tenth clay of the commencement of the applications.
There was no change in the fundus and gonioscopic apperance of the eyes.
On withdrawal of the corticosteroids, the ocular tension returned to the initial or near initial readings in all the 10 recorded cases [Table - 2].
| Discussions|| |
Gorticosteroid-glaucoma may be considered as one of the iatrogenic diseases which result from indiscriminate and often needless use of therapeutic agents. The studies carried out on normal adult population and - glaucomatous patients contributed to the belief that topical or subconjunctival steroids induce elevation of intra-ocular pressure (Becker and Mills, 1963 a & b; Armaly, 1963 a & b). Although the exact mechanism of the elevation of intraocular pressure is not yet clear, it is speculated to be genetical in origin and has a dominant trait-Becker and Hahn, (1964). An alternate explanation may be that corticosteroids act on the mucopolysaccharides in the trabecular mesh work interfering with the drainage mechanism of the chamber angle (Asboc-Hansen, 1950), or by producing an increase in the viscosity of the vitreous (Larsen, 1958). Linner (1953) studied the effect of topical steroid on the normal eye and concluded that elevation in ocular tension was due to an increase in the rate of aqueous flow.
The present work differs from the other reports in one basic aspect that only such subjects had been selected for the study who needed corticosteroid treatment, in order to assess the limitations of the legitimate use of these agents. The analysis of ocular tensions, initial and after administration of the corticosteroids for 6 weeks confirms the observations of the earlier workers that steroids can induce a rise in the ocular tension. It is important to note that in our study the elevation was observed in only 3 (10.71%) out of 28 subjects. This observation significantly differs from Beeker's (1964) figures of 30-50% rise recorded in the adult population. Our number (3 eyes) is too small to account for a probable explanation of this difference based on the age of patients.
The elevated ocular tension returned to more or less initial values when the cortecosteroids were discontinued [Table - 2]. This fact demonstrates the benign nature of the steroid induced glaucoma. In some exceptional cases, the rise in ocular tension induced by the steroids was relatively high and rapid; mere withdrawal of the agent was found to be inadequate to control ten tension (case No. 23). In such cases anti- glaucoma medication was needed to lower the tension to the desired level. It may be considered a potential case of glaucoma, where cortecosteroids precipitated the condition.
On the basis of experience gained on this small number of cases where steroids were used in the treatment of allergic conjunctivitis, it may be concluded that there should be no hesitation for using steroids locally when they are needed, provided the use is not continued over a long period indiscriminately. The usefulness of this medication should not he sacrificed for fear of an unfrequent complication that can be controlled easily by its withdrawal or by antiglaucoma therapy.
| Summary|| |
Effect of the local corticosteroid therapy on ocular tension was assessed on 28 patients of allergic conjunctivitis. A significant elevation of ocular tension was recorded M 10.71% of cases after 6 weeks therapy. In all the 3 eyes the raised ocular tension returned to normal 4 weeks after the discontinuation of the drug. It was inferred that steroids should be used without much apprehension whenever they are indicated with a periodic check on ocular tension.
| Acknowledgement|| |
Authors record their sense of gratitude for Dr. (Miss) H. Saiduzzafar for her help in the work.
| References|| |
Armaly, M. F. (1963)a Arch. Ophthal., 70: 482.
Armaly, M. F. (1963)b Arch. Ophthal., 70: 492.
Ashol - Hansen, G. (1950) Scand. J. Clin. Labs Invest., 2: 271.
Becker, B and Mills, D. W. (1963)a Ach. Ophthal., 70: 500.
Becker, B and Mills, D. W. (1963)b J.A.M.A. 185: 884.
Becker, B and Hahn, K. A. (1964) Amer. J. Ophthal., 57: 543.
Becker, B. (1964) Invest. Ophthal., 3: 492.
Francois (1961), Ophthalmologica. 142: 517.
Goldmann, H. (1962) Arch. Ophthal., 68: 621.
Larsen, G. (1958) Arch. Ophthal., 59: 712.
Linner, E. (1959) Trans. Ophthal. Soc. U.K., 79: 29.
[Table - 1], [Table - 2]